Heat, Archer
- When
- August 17, 12:00 PM CST to 8:00 PM CST
- Where
- Archer forecast zone
- Reported by
- AWOS
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 17th, 18th and 20th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 17th, 18th and 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 17, 11:29 AM CST, 31 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1229 PM CDT Thu Aug 17 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 241 AM CDT Thu Aug 17 2023
A cold front/wind shift is currently located across far southern
Nebraska/northwest Kansas. This feature is expected to move into
northwest Oklahoma later this morning and perhaps the northern half
of the Sooner State by late afternoon. Some guidance suggest the
wind shift will make it farther south, but with a building ridge
over the southern Plains will keep it around I-40. Deep mixing
will occur across southern Oklahoma and western north Texas ahead
of the wind shift. This will allow temperatures to soar to around
105-110.
Afternoon humidity will be very low across southwest Oklahoma and
northern Texas, so air temperature and apparent temperature will
be close. No adjustments appear necessary to the current heat
advisory.
Fortunately, the wind will not be strong where very hot and dry
conditions are expected. However, with critical fuels in place, a
few hours of "elevated" conditions are likely. Surface winds will
become more easterly behind the front overnight, but light.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 241 AM CDT Thu Aug 17 2023
Surface winds will become southeasterly most places on Friday
with more of a downslope component expected across western north
Texas and parts of southwest Oklahoma. In general, wind speeds
are expected to remain light, especially where temperatures will
again reach around 110 degrees (northern Texas). Areawide, the
hottest day over the next 7 days or so, appears to be Saturday.
The ridge should build far enough north and east late in the
weekend/early next week to cut daytime high temperatures 2-5
degrees most places. A more northern position of the ridge may
also allow any easterly waves in the Gulf to influence our
weather. The most recent run of the EC model predicts such a wave
may increase rain chances across northern Texas around Wednesday
of next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Thu Aug 17 2023
Unrestricted ceilings and visibilities are expected through the
TAF period.
The only aviation impact through the TAF period will be a north
to north-northeast wind shift (currently moving across northern
Oklahoma) that will continue to move to the southeast this
afternoon.
The wind shift will stall just north of KSPS (close to KLAW) and
dissipate tomorrow. Winds will gradually veer to the east as this
occurs.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 99 75 104 / 0 0 0 0
Hobart OK 70 105 74 108 / 0 0 0 0
Wichita Falls TX 75 110 78 110 / 0 0 0 0
Gage OK 65 99 72 103 / 0 0 0 0
Ponca City OK 66 93 72 103 / 0 0 0 0
Durant OK 71 107 75 107 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ021>023-027>048-
050>052.
TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...06
LONG TERM....06
AVIATION...10Hazardous Weather Outlook National Weather Service Norman OK 333 AM CDT Thu Aug 17 2023 OKZ004>048-050>052-TXZ083>090-172345- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 333 AM CDT Thu Aug 17 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Hot... A heat advisory is in effect for areas south of I-40, including western north Texas. .Fire Weather... Elevated fire weather conditions are possible for a few hours across western north Texas and southwest Oklahoma this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Hot... Excessive heat is expected into early next week. .Fire Weather... Elevated fire weather conditions will return Friday and last through the weekend. This will mainly be across western north Texas and southwest Oklahoma where temperatures will be hotter and humidity lower. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
9 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133606, 1133607, 1133608, 1133610, 1133613, 1133614, 1133615, 1133617, 1133618.